Puerto Rico, 2007

Tropical Storm and High Surf in Puerto Rico, August 17 to 18, 2007

August 17 to 18, 2007 · NWS SJU · 4 events in 3 counties and zones

Dean became tropical depression four on the morning of August 13th when it was about 2000 miles east of the Lesser Antilles. On August 14th the depression increased its strength and was upgraded to Tropical Storm Dean when it was located about 1490 miles east of the Lesser Antilles.

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Dean became tropical depression four on the morning of August 13th when it was about 2000 miles east of the Lesser Antilles. On August 14th the depression increased its strength and was upgraded to Tropical Storm Dean when it was located about 1490 miles east of the Lesser Antilles. The storm continued to intensify and on August 16th at 5 am was upgraded to hurricane status, with maximum winds of 75 mph. Then it was located about 590 miles east of Martinique. At 5 pm on August 16th, a tropical storm watch was issued for Puerto Rico and the U.S Virgin Islands, at 11 pm, the tropical storm watch for Puerto Rico and the U.S. Virgin Islands was upgraded to a tropical storm warning. Dean continued to intensify during Friday August 17th,and by 2 am Saturday August 18th, its maximum sustained winds had increased to near 150 mph. It maintained its westward track through Saturday morning, when at 11 am the tropical storm warning for the U.S. Virgin Islands and Puerto Rico was discontinued. Most of local effects associated with the passage of Hurricane Dean south of the U.S. Virgin Islands and Puerto Rico were in association with the extreme outer rain bands along the northern part of the hurricane and the extensive radius of sustained tropical storm force winds. Sustained tropical storm-force winds likely occurred over most of the Saint Croix and Puerto Rico near shore waters. Although no sustained tropical storm force winds were officially observed in any of the sensors at the airports in Saint Croix and Puerto Rico, tropical storm force winds gusts were observed. Very likely the higher elevations of Saint Croix and Puerto Rico experienced sustained tropical storm force winds. The maximum ASOS-measured peak wind gusts included 46 mph at the Saint Croix airport, 41 mph at the Saint Thomas Airport, 44 mph at Ceiba Airport, and 36 mph at the Carolina airport. Other unofficial wind gust measurements included 59 mph at the NOAA Crews Salt River Bay Station in Saint Croix, 58 mph at Hess Oil Refinery, and 46 mph at the NOAA Crews Station at La Parguera, in Lajas. Mostly beach erosion and some coastal flooding incidents were observed along the southeast, south and southwest coast of Puerto Rico. Friday night several coastal roads were flooded in Punta Santiago, Humacao and between Santa Isabel and Salinas. Some coastal residents were evacuated from their homes at Playita Cortada in Santa Isabel. On Saturday afternoon a coastal segment of Highway 2 at Las Cucharas in Ponce was closed to traffic. The Santa Isabel pier at El Malecon was destroyed by the rough seas, in Guanica, the coastal community of San Jacinto community Power outages were registered in many sectors due to the winds loosening cables or tree limbs downing power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 17, 6:11 PM AST, 5 hours 19 minutes earlier.

Area forecast discussion, Aug 17, 6:11 PM AST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
611 PM AST FRI AUG 17 2007

.SYNOPSIS...AT UPPER LEVELS...LOW PRESSURE TO OUR NORTHWEST IS
BEING PUSHED FARTHER NORTHWEST BY A HIGH PRESSURE ASSOCIATED WITH
HURRICANE DEAN. LOW PRESSURE...A LITTLE OVER 1000 MILES NORTHEAST
OF SAN JUAN WILL MOVE SOUTHEAST TO PUERTO RICO BY 18Z MONDAY AND
THEN CONTINUE MOVING WEST. HIGH PRESSURE WILL BUILD OVER THE AREA
THROUGH WEDNESDAY...BUT WILL BE QUICKLY REPLACED BY LOWER PRESSURE
ON THURSDAY.

AT MID LEVELS...HURRICANE DEAN DOMINATES THE EASTERN CARIBBEAN
FOR THE MOMENT. ANOTHER LOW PRESSURE IS LOCATED NEAR 25 NORTH 51
WEST. AS DEAN MOVES TO JAMAICA A TROPICAL WAVE WILL APPROACH THE
LOCAL AREA. THIS WAVE WILL CROSS THE AREA ON MONDAY...FOLLOWED BY
CONSIDERABLE SOUTHEAST FLOW. HIGH PRESSURE BUILDS INTO THE WESTERN
ATLANTIC UNTIL THE NEXT WAVE PASSES LATE IN THE WEEKEND...WITH THE
POSSIBILITY OF A POTENTIALLY DANGEROUS TROPICAL SYSTEM EMBEDDED
WITHIN IT.

AT LOWER LEVELS...HURRICANE DEAN WAS LOCATED AT 15.0 NORTH 64.5
WEST AT 5 PM AST AND WILL CONTINUE A GENERAL WEST NORTHWEST
MOVEMENT DURING THE NEXT 24 HOURS. IT WILL PASS SOUTH OF THE U.S.
VIRGIN ISLANDS AND PUERTO RICO TONIGHT AND BE SOUTH OF THE
DOMINICAN REPUBLIC BY SATURDAY. A TROPICAL WAVE WILL PASS OVER THE
LOCAL AREA MONDAY NIGHT AND TUESDAY WITH SOME CYCLOGENESIS
POSSIBLE NORTH OF THE AREA ON TUESDAY. LOW PRESSURE IS EXPECTED TO
FORM SOUTH OF 10 NORTH AND PASS OVER 40 WEST SUNDAY NIGHT. THIS
LOW IS FORECAST TO DEVELOP DURING THE WEEK AND PASS VERY CLOSE TO
THE LOCAL AREA OVER THE FOLLOWING WEEKEND.

&&

.DISCUSSION...HURRICANE DEAN STEADILY INCREASED IN SIZE AND
STRENGTH AS IT MOVED FROM THE TROPICAL ATLANTIC TO THE EASTERN
CARIBBEAN. IT IS NOW A CATEGORY THREE HURRICANE AND IS EXPECTED TO
SPREAD TROPICAL STORM FORCE WINDS ACROSS PUERTO RICO AND THE U.S.
VIRGIN ISLANDS. WINDS BELOW STORM FORCE OF 34 KNOTS ARE EXPECTED
IN THE LOCAL ATLANTIC WATERS THOUGH MUCH HIGHER GUSTS ARE BRIEFLY
POSSIBLE IN SQUALLS...ESPECIALLY IN THE SOUTH. CURRENT NATIONAL
HURRICANE CENTER GUIDANCE PREDICTS THAT THE HURRICANE WILL PASS
SOUTH OF THE U.S. VIRGIN ISLANDS THIS EVENING AND PUERTO RICO
LATER TONIGHT. THE CURRENT FORECAST PROJECTS THAT HURRICANE DEAN
WILL PASS ABOUT 140 MILES SOUTH SOUTHWEST IN THE PRE-DAWN HOURS
SATURDAY MORNING. FOR FURTHER DETAILS ABOUT EFFECTS AND TIMING OF
DEAN PLEASE CONSULT THE LATEST HURRICANE LOCAL STATEMENT AND
BULLETINS FROM THE TROPICAL PREDICTION CENTER.

AS OF 5:30 PM AST WINDS HAVE BEEN NOTED UP TO 30 KNOTS IN GUSTS
AT AGUADILLA AND UP TO 40 KNOTS AT SAINT CROIX IN FREDERIKSTED.

A FLASH FLOOD WATCH HAS BEEN POSTED SOUTHEAST OF A LINE FROM
HORMIGUEROS TO CANOVANAS...INCLUDING ALL INTERIOR ZONES...VIEQUES
ND SAINT CROIX. CURRENTLY A BAND OF STRONG CONVECTION IS MIGRATING
AROUND THE EASTERN PERIPHERY OF DEAN AND THE GFS SHOW HEAVY RAINS
BEGINNING IN PUERTO RICO AFTER MIDNIGHT. HOWEVER SAINT CROIX WILL
BEGIN TO SEE HEAVIER RAINS DURING THE EVENING AND THEREFORE THE
WATCH WILL BEGIN AT 8 PM AST. RAINFALL IS EXPECTED TO BE 1 TO 2
INCHES WITH 3 TO 5 INCHES IN THE MOUNTAINS. THIS WOULD CAUSE A
NUMBER OF RIVERS AND MANY SMALL STREAMS TO FLOOD OVERNIGHT AND
SATURDAY MORNING IN PUERTO RICO AND SOME GUTS IN SAINT CROIX. IF A
BAND SETS UP OVER THE NORTHERN VIRGIN ISLANDS SIMILAR RAINFALL
AMOUNTS COULD OCCUR...BUT THIS IS CONSIDERED MUCH LESS LIKELY AND
THEY ARE NOT UNDER A WATCH AT THIS TIME.

WINDS DIMINISH BEGINNING SATURDAY AFTERNOON... THEN SOME DRYING
AND LIMITED CLEARING WILL OCCUR ON SUNDAY. THE NEXT TROPICAL WAVE
IS EXPECTED TO APPROACH ON MONDAY. THE GFS IS CURRENTLY DEVELOPING
A WEAK LOW CENTER NORTH OF SAINT JOHN IN MONDAY EVENING. LOW LEVEL
MOISTURE WILL REMAIN ABUNDANT THROUGH THE MIDDLE OF THE WEEK...BUT MID
LEVEL MOISTURE IS JUST MEDIOCRE...SO WHILE GOOD SHOWERS CAN
DEVELOP...THERE SHOULD NOT BE ANY WIDESPREAD FLOODING DURING THE WEEK.
FLOW BECOMES SOUTHEAST ON TUESDAY AND THIS SHOULD BRING THE BEST
SHOWER ACTIVITY DURING THE AFTERNOONS TO NORTHWEST PUERTO RICO.
SOME DRYING OCCURS ON FRIDAY. CURRENTLY THE GFS MOVES A LOW
PRESSURE...WHICH MAY BE PRESUMED TO BE A STRONG TROPICAL
SYSTEM...NORTHWEST JUST TO THE EAST OF THE WINDWARD ISLANDS. THE
MODEL PULLS THE SYSTEM THROUGH OUR LOCAL ATLANTIC WATERS ON
SUNDAY...26 AUGUST. ALTHOUGH IT IS A LONG WAY OUT...AND THE MODEL
HAS NOT BEEN AS CONSISTENT WITH DEVELOPMENT...AS PREVIOUS FORECASTS
WERE WITH HURRICANE DEAN...THIS SYSTEM BEARS WATCHING AS OUR NEXT
POTENTIAL SOURCE OF HEAVY WEATHER.

&&

.AVIATION...STRONG MECHANICAL TURBULENCE...SHOWERS AND THUNDERSTORMS
WILL INCREASE TONIGHT AND CONTINUE THROUGH TOMORROW IN ASSOCIATION
WITH HURRICANE DEAN AND ITS SPIRAL BANDS. PILOTS SHOULD CAREFULLY
CONSIDER OUR DETERIORATING WEATHER CONDITIONS AS COMPARED TO
THEIR AIRCRAFT CAPABILITIES BEFORE DEPARTING FOR PUERTO RICO OR
THE U.S. VIRGIN ISLANDS. CONDITIONS WILL BEGIN TO IMPROVE SATURDAY
AFTERNOON AND CONTINUE THROUGH SUNDAY. ADDITIONAL CLOUDS AND
MOISTURE WILL AFFECT NAVIGATION BEGINNING LATE MONDAY.

&&

.MARINE...DEAN WILL BE STRONGLY FELT IN THE LOCAL CARIBBEAN WATERS
AND SMALL CRAFT CONDITIONS WILL CERTAINLY BE EXPERIENCED IN
ATLANTIC WATERS WITH GALE FORCE GUSTS POSSIBLE IN SQUALLS AND
THUNDERSTORMS. WINDS AND SEAS WILL BEGIN TO SUBSIDE ON SATURDAY
AND SUNDAY. SHOWERS AND THUNDERSTORMS WILL RETURN ON MONDAY AND
TUESDAY. THE CURRENT WAVE WATCH MODEL SHOWS A MAXIMUM OF 23 FEET
SOUTH OF PUERTO RICO EARLY SATURDAY MORNING. SINCE THE MODEL IS
NOW OVER FORECASTING THE EXTENT OF HURRICANE/GALE FORCE
WINDS...THIS HAS BEEN REDUCED TO 16 FEET IN THE FORECAST...BUT
HIGHER INDIVIDUAL WAVES MAY BE ENCOUNTERED...POSSIBLY TO 25 FEET
OR MORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  85  77  88 /  90  90  30  40
STT  77  83  79  86 /  90  90  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...TROPICAL STORM WARNING FOR CENTRAL INTERIOR-CULEBRA-EASTERN
     INTERIOR-MAYAGUEZ AND VICINITY-NORTH CENTRAL-NORTHEAST-
     NORTHWEST-PONCE AND VICINITY-SAN JUAN AND VICINITY-
     SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN INTERIOR.

     FLASH FLOOD WATCH FROM 8 PM AST THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR CENTRAL INTERIOR-EASTERN INTERIOR-NORTHEAST-
     PONCE AND VICINITY-SOUTHEAST-SOUTHWEST-VIEQUES-WESTERN
     INTERIOR.

     SCA...AMZ710-720.

VI...TROPICAL STORM WARNING FOR ST CROIX-ST. THOMAS ST. JOHN AND
     ADJACENT ISLANDS.

     FLASH FLOOD WATCH FROM 8 PM AST THIS EVENING THROUGH SATURDAY
     AFTERNOON FOR ST CROIX.

     SCA...AMZ710-720.

&&

06/09/12
Hazardous weather outlook, Aug 17, 6:00 AM AST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST FRI AUG 17 2007

PRZ001>013-AMZ710>750-181000-
600 AM AST FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...A TROPICAL STORM WARNING IS IN EFFECT FOR
PUERTO RICO. A TROPICAL STORM WARNING MEANS THAT TROPICAL STORM
CONDITIONS ARE EXPECTED WITHIN 24 HOURS OR LESS. RESIDENTS OF PUERTO
RICO SHOULD CONTINUE TO MAKE PREPARATIONS FOR TROPICAL STORM
CONDITIONS BEGINNING AROUND NOON TODAY AND LASTING THROUGH TONIGHT.
THIS EVENT WILL IMPACT MARINE INTERESTS SIGNIFICANTLY AS STRONG AND
GUSTY WINDS AND HIGH SURF WILL AFFECT THE COASTAL AREAS. SMALL CRAFT
SHOULD REMAIN IN PORT.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE NORTHWESTERN FRINGES
OF HURRICANE DEAN SHOULD BEGIN AFTER NOON TODAY THROUGH TONIGHT
OVER VIEQUES...CULEBRA AND THE EASTERN HALF OF PUERTO RICO.
LOCALIZED HEAVY RAINFALL IS POSSIBLE AS THE CENTER OF DEAN PASSES
SOUTH OF PUERTO RICO ON ITS FORECAST TRACK TONIGHT AND SATURDAY.
RAINFALL TOTALS OF ONE TO TWO INCHES ARE POSSIBLE ACROSS THE AREA
FROM LATE TONIGHT WITH LOCALLY HIGHER AMOUNTS OF FIVE INCHES IN THE
INTERIOR SECTIONS OF PUERTO RICO. FLASH FLOODS AND MUDSLIDES ARE
POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...HURRICANE DEAN WILL CONTINUE TO AFFECT
THE LOCAL AREA UNTIL AT LEAST SATURDAY MORNING...WITH SCATTERED TO
NUMEROUS SHOWERS...THUNDERSTORMS AND GUSTY WINDS. THE WEATHER
CONDITIONS WILL IMPROVE OVER PUERTO RICO LATE SUNDAY. FLASH FLOODS
AND MUDSLIDES ARE POSSIBLE ON SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRE TODAY.

VIZ001-002-AMZ710>730-181000-
600 AM AST FRI AUG 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...A TROPICAL STORM WARNING IS IN EFFECT FOR THE
U.S. VIRGIN ISLANDS. A TROPICAL STORM WARNING MEANS THAT TROPICAL
STORM CONDITIONS ARE EXPECTED WITHIN 24 HOURS OR LESS. RESIDENTS OF
THE U.S. VIRGIN ISLANDS SHOULD CONTINUE TO MAKE PREPARATIONS FOR
TROPICAL STORM CONDITIONS BEGINNING AROUND NOON TODAY AND LASTING
THROUGH TONIGHT. THIS EVENT WILL IMPACT MARINE INTERESTS
SIGNIFICANTLY AS STRONG AND GUSTY WINDS AND HIGH SURF WILL AFFECT
THE COASTAL AREAS. SMALL CRAFT SHOULD REMAIN IN PORT.

SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE NORTHWESTERN FRINGES
OF HURRICANE DEAN SHOULD BEGIN AFTER NOON TODAY THROUGH TONIGHT
OVER THE U.S. VIRGIN ISLANDS. LOCALIZED HEAVY RAINFALL IS POSSIBLE
AS THE CENTER OF DEAN PASSES SOUTH OF THE LOCAL ISLANDS ON ITS
FORECAST TRACK TONIGHT AND TOMORROW. RAINFALL TOTALS OF ONE TO TWO
INCHES ARE POSSIBLE ACROSS THE AREA FROM LATE TONIGHT WITH LOCALLY
HIGHER AMOUNTS OVER ISOLATED AREAS. FLASH FLOODS ARE POSSIBLE
TONIGHT.

.DAYS TWO THROUGH SEVEN...HURRICANE DEAN WILL CONTINUE TO AFFECT
THE LOCAL ISLANDS UNTIL AT LEAST SATURDAY MORNING...WITH SCATTERED
TO NUMEROUS SHOWERS...THUNDERSTORMS AND GUSTY WINDS. THE WEATHER
CONDITIONS WILL IMPROVE OVER THE U.S. VIRGIN ISLANDS EARLY SUNDAY.
FLASH FLOODS ARE POSSIBLE ON SATURDAY.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRE TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

In the hours before

Local storm report, Aug 17, 5:45 PM AST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
545 PM AST FRI AUG 17 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TROPICAL STORM   YABUCOA                 18.05N 65.88W
08/17/2007                   YABUCOA            PR   EMERGENCY MNGR

            REPORTS OF FALLEN TREES AND ELECTRICAL POLES IN
            YABUCOA...HUMACAO...ARROYO...AND MAUNABO FROM INITIAL
            RAINBANDS AROUND 330 PM AST ASSOCIATED WITH HURRICANE
            DEAN.

&&

ABTAHI

Event by event

3 high surf, 1 tropical storm. Local standard time, as filed.

High Surf, Southeast

When
August 17, 11:30 PM AST to August 18, 12:30 AM AST
Where
Southeast forecast zone
Property damage
$5,000
Reported by
Emergency Manager

Along road 901 in Yabucoa, Puente del Indio sector a coastal home was evacuated due to onshore flow and storm swells washing ashore.

High Surf, Ponce and Vicinity

When
August 17, 11:30 PM AST to August 18, 12:30 AM AST
Where
Ponce and Vicinity forecast zone
Property damage
$3,000
Reported by
Emergency Manager

Storm swells flooded road 1 at Los Ochenta sector, from Salinas municipality to Santa Isabel.

Tropical Storm, Southwest

When
August 18, 10:00 AM AST
Where
Southwest forecast zone
Property damage
$5,000
Reported by
Emergency Manager

Tropical storm force wind gusts downed trees in the Guayama municipality.

High Surf, Southwest

When
August 18, 10:00 AM AST
Where
Southwest forecast zone
Property damage
$10,000
Reported by
Emergency Manager

A small craft broke loose from its mooring at the San Jacinto pier in Guanica, crashed against the pier and causing damage.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, August 2007The 2007 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 54051, 54053, 54119, 54120.